Know Your Medications, Your Pharmacist, and Trust, but Verify when Your Doctor Prescribes New Meds – A Case in Point

I went to Pharmacy Technician School. Almost graduated, but I accepted a job at the place I just retired from, pay was a lot higher in industry.

Some drugs interfere with others. I take Phenytoin for Seizures, not Grand Mal, Temporal Lobe. Phenytoin has a weirdness to it. It saturates. Taking a little more raises the blood level, a little more still, maybe raises it a little more yet, but just one tiny increase after a point, and your level can shoot way up. It’s because most of it is metabolized quickly, but at some point, the ability to metabolize becomes impaired, and your blood levels climb disproportionately. Taking certain new medications with Phenytoin can cause the blood value to skyrocket (essentially over dosing), even though before you added the new medication, you were fine.

Last November I developed afib. Afib can, and in quite a few people, does, cause strokes. So you have to take an Anticoagulant. I take Coumadin, an older drug, works by blocking Vitamin K Production essential for Clotting. So, I can’t eat foods high in vitamin K, Spinach, Dark Greens, Collard Greens, and more, lest it reduce the effectiveness of Coumadin.

I can’t eat other foods that are natural anticoagulants, lest I bleed far too easily.

There are new Anticoagulants, you can eat without regard to Vitamin K, but I’d think Natural Anticoagulants would still be a problem.

Coumadin is nice because if you take too much, there is a reversal agent. Yep, based on Vitamin K. Some of the new drugs, you take too much, you’re screwed. Maybe a transfusion would help.

I can’t take the new medications because they are interfered with by Phenytoin. So they put me on Coumadin, that is also interfered with by Phenytoin, BUT, it’s Interfered with in a Measurable Way. Oh, and Coumadin Interferes with Phenytoin, BUT, it’s Interfered with in a Measurable Way too.

INR, International Normalized Ratio:

“The prothrombin time – along with its derived measures of prothrombin ratio and international normalized ratio – are assays evaluating the extrinsic pathway and common pathway of coagulation. This blood test is also called protime INR and PT/INR.”

With Phenytoin, you just get Blood Levels.

Both, of course, are Blood Tests.

Pharmacies give you whatever is cheapest for them, including medications made in India, Pakistan, Ireland, etc.

But each Generic version can be, and usually is, different from other Generic Versions, or Brand Drugs. So, levels are important. In my case, changes in one medication likely causes changes in the other.

My neurologist specified that the pharmacy must supply Mylan manufactured Phenytoin, and truth be told, they did so, until this last refill, they said the Mylan version isn’t available, and it isn’t. Mylan had manufacturing issues, they stopped production, will be resuming soon.

I was taking Phenytek, the same as Phenytoin, except there’s a 200 mg and a 300 mg pill, Phenytoin is 100 mg. I take 2 Phenytoins in the morning, and 3 in the evening. With Phenytek, I take one in the morning, and one in the evening, but they rattled, so I pulled one open. Guess what, the 300 mg Phenytek has three tablets in the capsule, and the 200 mg Phenytek has two. Weird world, you’re actually taking two or three inside a capsule, rather than 2 or 3 capsules.

I stopped taking Phenytek because Mylan stopped making them, for a few weeks, or months, or whatnot. I was then put on Phenytoin. Same dose, at that time 300mg AM – 300mg PM.

I was at the Toxic Level of Phenytoin, without knowing it.
10-20 mg/L or 10 to 20 ug/ml (same thing, different way to express it) is the Therapeutic Range. Below 10, Sub Therapeutic, above 30, Toxic. I was at 30.

All because Mylan had manufacturing issues, discontinued Phenytek for a period of time, and I was switched to Phenytoin.

Now Mylan Phenytoin isn’t available, and I have to be switched to the bargain brand generic, made, apparently, in India. The problem is my Phenytoin Levels will change, my Coumadin Levels will change, and there is another Phenytoin, marketed as Dilantin, made by the people that originally marketed it years ago, available, but my insurance doesn’t pay for the extended release version, which is what I need. But even if my insurance would cover it, I was just reading that due to diet, even if I took Mylan Phenytoin, and switched to Dilantin, or taking Dilantin, and switched to Mylan Phenytoin, I may go sub therapeutic or toxic again.

And, drum roll please, it’ll change my levels of Coumadin, so, to save dollars, the insurance company is facing several hundred dollars, or more, in blood test fees. Each time the Phenytoin level changes, the Coumadin level will change, and each time the Coumadin level changes, the Phenytoin level will change.

Mind you, it may be just a few more tests, and a few more adjustments, until the next bargain basement of foreign Phenytoin comes along, and the nightmare starts all over again.

Not all Generics have this concern, but some do, and your health may be adversely affected by it if you’re not aware.

Author: Dr-Artaud

A Doctor that is not a Doctor, but named after a character in the movie "No Such Thing", as is the Avatar.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s